Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

August 24, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Aug 24, 2021, 6:44 PM MST for Santa Cruz County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2021, 6:44 PM MST (01:44 UTC)
Expired
Aug 24, 2021, 7:30 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Hail
0.25 in
Wind
50

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 41 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
2985 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS85 KTWC 250144
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
644 PM MST Tue Aug 24 2021
 
AZZ507-513-250230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
644 PM MST Tue Aug 24 2021

...A strong thunderstorm will impact portions of western Cochise and
northeastern Santa Cruz Counties through 730 PM MST...

At 643 PM MST, Doppler radar was tracking a strong thunderstorm near 
Elgin, or 15 miles northwest of Sierra Vista. This storm was nearly 
stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail, along with heavy 
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Huachuca City, Elgin, Fort Huachuca and Canelo. 

This includes the following highways...
 Route 82 near mile marker 41.
 Route 83 between mile markers 5 and 26.
 Route 90 between mile markers 315 and 317.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3141 11041 3162 11063 3173 11052 3159 11030
TIME...MOT...LOC 0143Z 217DEG 2KT 3163 11050 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

$$

Meyer

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Aug 24, 2:25 PM MST, 4 hours 19 minutes earlier.

Area forecast discussion, Aug 24, 2:25 PM MST, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
225 PM MST Tue Aug 24 2021

.SYNOPSIS...High pressure will bring hotter temperatures the
second half of the week. A chance of thunderstorms today before
storm chances wane into the weekend. Conditions are expected to be
more favorable for thunderstorms early next week.

&&

.DISCUSSION...Current radar and satellite shows isolated storms
over the Sky Islands and White Mountains. Hi-res models show this
activity continuing through the afternoon into the evening mainly
to the south and east of Tucson. The main hazards with any storms
will be locally heavy rainfall and strong outflow winds. Storms
will likely die down after sunset once they lose surface heating.
Temperatures in Tucson could hit 100 degrees this afternoon, which
would be the first time since August 7.

Temperatures continue to warm tomorrow through Friday as a ridge
currently centered over eastern Oklahoma begins to build westward.
Temperatures during this time period will be just a few degrees
below record values for most of the area. Highs will peak between
105-112 degrees in Pima, Pinal, and the Gila River Valley in
Graham County. Because of this the Excessive Heat Watch has been
upgraded to a Warning and also includes the Gila River Valley as
well. Thunderstorm chances decrease Wednesday into Friday with
chances mainly in the White Mountains and along the international
border.

This weekend into early next week expect an uptick in monsoon
activity as deeper moisture moves into southern Arizona. Ensembles
bring a tropical system, currently a disturbance 200 miles
offshore of the southeast coast of Mexico, up the Baja coast this
weekend into early next week. Based on its current trajectory this
will increase our PWAT values, first in the western part of the
CWA, then across most of southeast Arizona. This would result in
isolated to scattered showers and thunderstorms over most of our
area Sunday into the beginning of the week. There is still great
uncertainty with the path of the tropical system, but an increase
in moisture does look like a good possibility. Temperatures will
also moderate down to normal or just above normal this weekend.

&&

.AVIATION...Valid through 26/00Z.
Isolated to perhaps scattered SHRA/TSRA will develop east of KTUS
and KOLS the rest of the afternoon and into the evening. KOLS may
see VCSH or VCTS briefly late afternoon or early evening. FEW-SCT
clouds are expected to develop at 8k-12k ft agl this afternoon with
decreasing coverage overnight. Winds will favor a northwesterly
component this afternoon, remaining around 10 knots before
decreasing this evening. Expect similar winds tomorrow. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...
A near to below normal monsoon pattern is expected through late this
week. Isolated to scattered storms will be possible each afternoon
primarily east and south of Tucson and over the higher elevations.
An uptick in storm activity will be possible into the weekend. Temps
will remain above normal through at least Friday with triple digit
temps expected for much of the lower deserts. 20-foot winds will
generally be less than 15 mph when not influenced by thunderstorms
and RH values are expected to remain above critical thresholds.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 10 AM Wednesday to 8 PM MST Friday
for AZZ501-502-504>507-509.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Aug 24, 6:44 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
644 PM MST Tue Aug 24 2021

AZZ507-513-250230-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
644 PM MST Tue Aug 24 2021

...A strong thunderstorm will impact portions of western Cochise and
northeastern Santa Cruz Counties through 730 PM MST...

At 643 PM MST, Doppler radar was tracking a strong thunderstorm near
Elgin, or 15 miles northwest of Sierra Vista. This storm was nearly
stationary.

HAZARD...Wind gusts up to 50 mph and pea size hail, along with heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huachuca City, Elgin, Fort Huachuca and Canelo.

This includes the following highways...
 Route 82 near mile marker 41.
 Route 83 between mile markers 5 and 26.
 Route 90 between mile markers 315 and 317.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3141 11041 3162 11063 3173 11052 3159 11030
TIME...MOT...LOC 0143Z 217DEG 2KT 3163 11050

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Meyer

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.